Arizona, 2015

Hail in Arizona, July 7, 2015

July 7, 2015 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced one inch hail northeast of Flagstaff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced one inch hail northeast of Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 7, 10:03 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 10:03 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 7 2015

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA THROUGH TODAY. DRIER AIR WILL PUSH EASTWARD WEDNESDAY
THROUGH FRIDAY...WITH LITTLE OR NO THUNDERSTORM ACTIVITY OVER
CENTRAL AND WESTERN ARIZONA. THE CHANCE OF STORMS WILL CONTINUE
ACROSS APACHE COUNTY. MOISTURE WILL SPREAD WESTWARD THIS
WEEKEND...WITH THUNDERSTORM CHANCES ACROSS ALL OF THE NORTHLAND BY
SUNDAY.

&&

.UPDATE...RAISED SHOWER/T-STORM CHANCES SLIGHTLY FROM AROUND
FLAGSTAFF NORTHWARD FOR THE REST OF THIS MORNING THROUGH THIS
AFTERNOON. A WEAK DISTURBANCE AND ASSOCIATED MID-LEVEL COLD
AIR/STEEP LAPSE RATES WILL MOVE ACROSS THE NORTHERN PORTIONS OF
ARIZONA TODAY. DRYING IS STILL ON TAP STARTING TOMORROW, BUT THERE
IS A BIT OF MODEL DISAGREEMENT ON JUST HOW FAR EAST THE DRIER AIR
WILL PUSH. RAISED POPS WEDNESDAY AFTERNOON BACK TO AROUND 20
PERCENT FOR THE FLAGSTAFF/GRAND CANYON AREAS, HIGHER EAST OF
THERE. THURSDAY AND FRIDAY LOOK LIKE THE DRIEST DAYS, WITH STORM
CHANCES LIKELY CONFINED TO FAR EASTERN ARIZONA. UPDATES SENT A
SHORT TIME AGO.

&&

.PREV DISCUSSION /330 AM MST/... SATELLITE IMAGERY SHOWING CLEAR
SKIES ACROSS MOST OF THE NORTHLAND THIS MORNING. SATELLITE PW
ESTIMATES AND SFC DEW POINTS ARE LOWER THAN 24 HOURS AGO.
HOWEVER...THERE IS STILL MORE THAN ENOUGH MOISTURE AND
INSTABILITY ALOFT FOR SCATTERED SHOWERS AND THUNDERSTORMS FROM
LATE MORNING THROUGH THIS EVENING AS SOLAR HEATING PROVIDES THE
LIFT NEEDED TO GET THIS GOING.

STILL EXPECTING A STRONG DRYING TREND STARTING WEDNESDAY AS A LOW
PRESSURE SYSTEM OFF THE WEST COAST TURNS OUR FLOW TO
SOUTHWESTERLY. MONSOON MOISTURE SHOULD REMAIN ACROSS APACHE
COUNTY THOUGH.

FOR THURSDAY AND FRIDAY, MODELS ARE INDICATING THAT IT WILL BE DRY
AND STABLE ENOUGH FOR NO STORM ACTIVITY WEST OF A LINE FROM
KAYENTA TO PAYSON. BREEZY SOUTH TO SOUTHWEST WINDS ARE EXPECTED
ACROSS COCONINO AND YAVPAI COUNTIES...WITH GUSTS TO 30 MPH.
DAYTIME HIGH TEMPERATURES WILL COOL, WITH VALUES 5-10 DEGREES
BELOW DAILY AVERAGES.  MOST MODEL FORECASTS INDICATE THE RIDGE
PUSHING WESTWARD BY THE WEEKEND, PUSHING MONSOON MOISTURE BACK
INTO OUR AREA. RAIN CHANCES GO UP FROM SATURDAY THROUGH MONDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT TSRA/SHRA ARE EXPECTED AGAIN
THROUGH AROUND 04Z WITH MVFR TO IFR CONDS NEAR STORMS. ISOLD-SCT
-SHRA MAY CONTINUE THROUGH 10Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.
&&

.FIRE WEATHER...HIGH PRESSURE OVER THE REGION AND A TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST WILL KEEP A MOIST AND UNSTABLE
CIRCULATION OVER ARIZONA THROUGH TUESDAY. DRIER WESTERLY FLOW WILL
DEVELOP AS THE TROUGH BEGINS TO MOVE EASTWARD ON WEDNESDAY.

THURSDAY THROUGH SATURDAY...A GRADUAL DRYING TREND WILL CONTINUE
THROUGH FRIDAY ESPECIALLY ACROSS WESTERN AND CENTRAL ARIZONA. EXPECT
TEMPERATURES TO REMAIN BELOW NORMAL...WITH DECREASING AFTERNOON
HUMIDITY VALUES AND BREEZY SOUTHWEST WINDS. MOISTURE WILL BEGIN TO
MOVE IN FROM THE SOUTH AGAIN ON SATURDAY WITH INCREASING CHANCES FOR
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/DL
AVIATION...MAS
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 7, 12:42 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST TUE JUL 7 2015

AZZ008-037-072015-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1242 PM MST TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 115
PM MST...

AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PRESCOTT VALLEY...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... PRESCOTT VALLEY...DEWEY-HUMBOLDT...
POTATO PATCH CAMPGROUND...PLAYGROUND GROUP CAMPGROUND AND LYNX LAKE
DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3449 11238 3459 11242 3474 11215 3454 11206
TIME...MOT...LOC 1942Z 249DEG 24KT 3457 11233

JJ
Special weather statement, Jul 7, 1:14 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
114 PM MST TUE JUL 7 2015

AZZ007-008-072045-
YAVAPAI COUNTY  MOUNTAINS-COCONINO PLATEAU-
114 PM MST TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COCONINO AND
NORTHERN YAVAPAI COUNTIES...

AT 113 PM MST...A STRONG THUNDERSTORM WAS 8 MILES NORTHWEST OF ASH
FORK...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN YAVAPAI
COUNTY  MOUNTAINS AND SOUTHERN COCONINO PLATEAU COUNTIES.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 137 AND 140.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3521 11263 3529 11269 3539 11254 3528 11245
TIME...MOT...LOC 2013Z 244DEG 12KT 3527 11263

CLM
Special weather statement, Jul 7, 1:16 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST TUE JUL 7 2015

AZZ008-037-072045-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
116 PM MST TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 145
PM MST...

AT 115 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PRESCOTT VALLEY...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... PRESCOTT VALLEY...YAVAPAI COUNTY
FAIRGROUNDS...HIGHWAY 89A AND GLASSFORD HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3458 11233 3465 11240 3465 11218
TIME...MOT...LOC 2015Z 228DEG 13KT 3466 11231

JJ
Special weather statement, Jul 7, 1:37 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
137 PM MST TUE JUL 7 2015

AZZ008-037-072100-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
137 PM MST TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 200
PM MST...

AT 136 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLARKDALE...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING THAT COULD LEAD TO
STREET FLOODING.

LOCATIONS IMPACTED INCLUDE... CLARKDALE...COTTONWOOD...VERDE
VILLAGE...BRIDGEPORT...JEROME...TUZIGOOT NATIONAL MONUMENT AND DEAD
HORSE RANCH STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3471 11214 3482 11210 3477 11191 3464 11197
TIME...MOT...LOC 2036Z 293DEG 10KT 3475 11209
Special weather statement, Jul 7, 1:38 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST TUE JUL 7 2015

AZZ007-008-072100-
YAVAPAI COUNTY  MOUNTAINS-COCONINO PLATEAU-
138 PM MST TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN COCONINO AND
NORTHWESTERN YAVAPAI COUNTIES...

AT 136 PM MST...A STRONG THUNDERSTORM WAS 9 MILES EAST OF PEACH
SPRINGS...OR 19 MILES SOUTHWEST OF FRAZIERS WELL...MOVING EAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
YAVAPAI COUNTY  MOUNTAINS AND WEST CENTRAL COCONINO PLATEAU COUNTIES.

THIS INCLUDES ROUTE 66 BETWEEN MILE MARKERS 112 AND 123.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3548 11329 3557 11329 3561 11310 3546 11309
TIME...MOT...LOC 2036Z 268DEG 14KT 3553 11323

CLM
Special weather statement, Jul 7, 2:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST TUE JUL 7 2015

AZZ015-072215-
WESTERN MOGOLLON RIM-
243 PM MST TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 315
PM MST...

AT 242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EAST FLAGSTAFF...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...DOWNTOWN FLAGSTAFF...WALNUT CANYON NATIONAL MONUMENT...
DONEY PARK...COSNINO...FLAGSTAFF MALL AND WALNUT CANYON VISITORS
CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3514 11166 3522 11169 3533 11146 3518 11140
TIME...MOT...LOC 2142Z 253DEG 22KT 3520 11159

JJ

The radar

The Flagstaff radar (KFSX), 80 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
July 7, 2:50 PM MST
Where
Coconino County, 3.5 mi NE of Sunnyside to 5.5 mi SSW of Sunset Crater
Measured
1 in hail
Reported by
Public
Coordinates
35.230, -111.570

One inch diameter hail was reported 4 miles northeast of Flagstaff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596686.